Oklahoma, 2024Flood in Oklahoma, May 1 to 4, 2024
May 1 to 4, 2024 · NWS TSA · 1 event in 1 county or zone
Several days of reoccurring thunderstorm activity across northeastern Oklahoma and southeastern Kansas during late April resulted in widespread rainfall totals of three to eight inches across the area. This multi-day, widespread heavy rainfall resulted in moderate flooding along the Neosho River at Commerce, which began April 28th, and continued into early May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of reoccurring thunderstorm activity across northeastern Oklahoma and southeastern Kansas during late April resulted in widespread rainfall totals of three to eight inches across the area. This multi-day, widespread heavy rainfall resulted in moderate flooding along the Neosho River at Commerce, which began April 28th, and continued into early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Apr 30, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1224 AM CDT Wed May 1 2024
...New AVIATION...
.UPDATE...
Issued at 905 PM CDT Tue Apr 30 2024
A line of severe thunderstorms was progressing south this evening
near the OK-KS border. Further to the west of the FA, discrete
supercells had formed along the now retreating dryline in W OK.
While these more discrete cells are not expected to impact E OK,
the aforementioned line will continue to work into NE OK this
evening and overnight. Storms in our CWA may be strong to severe,
with primarily a risk for damaging winds and large hail. Low
potential for brief tornado cannot be ruled out for any storms
that manage to remain somewhat ahead of the line this evening...
however the much larger threat will be from damaging straight line
winds associated with any bowing segments. Severe chances will
tend to decrease further into the night.
Otherwise, as storms sag southward, boundary orientation will
also favor training of storms with increasing flash flood
potential late this evening and overnight. A Flood Watch remains
in effect for the northern row of counties through tonight. The
only significant changes for the evening update was to expand/
increase PoPs to match current trends and cover the potential for
precip to spread further south and east than currently forecast
tonight. Remainder of the forecast remains on track at this time.
&&
.SHORT TERM...
(Through Tonight)
Issued at 217 PM CDT Tue Apr 30 2024
Currently, a nice and sunny afternoon across most of the region is
leading to warm afternoon temperatures in the mid 80s with breezy
southerly winds gusting around 30mph across portions of northeast
Oklahoma. A few showers have also been tracking across northeast
Oklahoma and into northwest Arkansas within a zone of weak
isentropic ascent. The focus for this period will be on storm
chances beginning late this afternoon and through the overnight
hours tonight. A cold frontal boundary sits to our northwest
across Kansas, while a dryline extends southward from south-
central Kansas into western Oklahoma which will serve as the focal
points for storms development later this afternoon. A warm moist
airmass ahead ahead of the boundaries will lead to large
instability across the region, with MLCAPE values of 2000-3000
J/kg common across parts of northeastern Oklahoma. While synoptic
support will be lacking, a weak shortwave trough and mid level jet
will move along the Oklahoma/Kansas border through the evening
hours. This should allow for at least a few storms to initiate
along the dryline in western Oklahoma this afternoon and shift
eastward into the evening hours. These storms will likely weaken
toward and after sunset, but may encroach on areas west of Highway
75 by early evening with at least some severe potential...mainly
large hail and strong wind gusts. The greater coverage of storms
across our region is expected this evening and overnight as the
frontal boundary sage southward. More widespread storm
development is expected as the shortwave overspread the frontal
boundary. LArge instability and modest deep layer shear would
support some severe threat along the OK/KS border this evening
with initial storm development. Very steep mid level lapse rates
will support large hail as the main threat, though damaging winds
will also be a threat. A very low, but non-zero tornado risk could
evolve for a couple hours during the early evening when storms
could be more discrete.
Heavy rainfall will be another concerns with storms tonight into
Wednesday morning. Mostly zonal flow aloft combined with the
east-west orientation and slow movement of the frontal boundary
will likely lead to training of storms along and near the OK/KS
border through much of the night. Therefore, a Flood Watch has
been issued for the northern row of counties through mid morning,
with possible extension further south as trends develop. As the
cold pool organizes later tonight from continued convection, a
southward push of the boundary and convection to near the I-44
corridor is likely, though the severe threat will be waning by
that time as instability weakens overnight. some areas will
likely see 1 to 3 inches of rain overnight, with some localized
totals of 4 to 5 inches possible by mid tomorrow morning.
Bowlan
&&
.LONG TERM...
(Wednesday through Tuesday)
Issued at 217 PM CDT Tue Apr 30 2024
An extended period of unsettled weather looks likely as we head
into May across the region. Westerly to southwesterly flow aloft
will dominate through the next week, while a warm and moist
airmass continues across eastern Oklahoma and western Arkansas.
Storms will be ongoing Wednesday morning along an outflow
boundary, with continued threat for locally heavy rainfall as
storms move over the same areas. Convection should weaken as the
morning wears on, with some lingering showers possible into the
early afternoon hours. Another chance for storms will arrive late
Wednesday into Thursday morning as storms which initiate on the
dryline grow upscale and move eastward across the state overnight
Wednesday. At least some severe potential will exist with this
activity, though the timing will limit the severe potential to
mainly strong wind gusts, with the best chances across the
southern part of the forecast area.
Additional development is also likely later Thursday into Friday
morning as a cold front moves through the area. More widespread
coverage of storms is expected during this time, with severe
potential again still possible. The degree of severe potential
will depend on how convection from the previous night evolves and
if the atmosphere can sufficiently recover in time for a more
robust severe event. Chances for showers and storms will continue
through the weekend, as the frontal boundary stalls and remains in
the vicinity. Severe chances will increase south of the front,
where a more unstable airmass will reside, while more general
shower and storm chances will continue north of the boundary.
Bowlan
&&
.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Wed May 1 2024
Scattered thunderstorms are in the vicinity and will continue at
times through the night for the northeast OK TAF sites.
Temporarily reduced visibility and low CIGs are possible under any
storms. The main impacts will be heavy rain, gusty erratic winds,
and frequent lightning, but localized hail is possible as well. In
the next hour or so these storms will also spread into the TAF
sites in northwest AR with similar effects. CAM guidance is
inconsistent on how far south these storms will spread, but
impacts may also spread into KMLC and KFSM after about 10Z or so.
Storm activity should diminish after sunrise with breezy southeast
winds but otherwise good aviation conditions for most of the day
Wednesday, though there is a 10-20% chance of a pop up storm just
about anywhere during the day. Storms may again approach the area
from the west in the evening. Some low level wind shear may
develop Wednesday evening but confidence is too low to include in
the TAFs at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 66 78 59 / 50 30 70 60
FSM 86 66 79 64 / 20 20 80 70
MLC 83 66 78 63 / 40 40 90 70
BVO 79 63 78 55 / 50 40 90 60
FYV 83 64 78 59 / 20 10 70 70
BYV 83 65 77 60 / 30 10 70 70
MKO 81 64 76 61 / 40 30 80 60
MIO 80 65 77 58 / 30 20 80 70
F10 81 65 77 61 / 40 40 90 70
HHW 82 65 75 64 / 20 50 90 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 10 AM CDT this morning for OKZ054>059.
AR...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...06
Hazardous weather outlook, Apr 30, 3:31 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
431 PM CDT Tue Apr 30 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
431 PM CDT Tue Apr 30 2024
...LOW TO MODERATE THREAT OF SEVERE STORMS & FLOODING TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After 7 PM this Evening.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...After 7 PM this Evening.
FLASH FLOOD AND HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After 7 PM this Evening.
DISCUSSION...
Thunderstorms have increased in coverage this afternoon along a
front and dryline across western Oklahoma and Kansas. Some of
this activity is expected to move into northeast Oklahoma this
evening and could linger into the overnight hours. Large hail and
spotty damaging wind will be the primary threats initially with
the more discrete cells. A low tornado threat will also exist with
any discrete cells, especially if any storms come into the area
from the west off the dryline. Later on tonight, increasing storm
coverage along and behind an advancing outflow will reduce the
tornado potential, but will increase damaging wind potential.
There is potential for storms to train over the same areas close
to the Kansas border near the stalling front, which will yield an
increased potential for locally heavy rainfall and flash
flooding. A flood watch is in effect for portions of far northeast
Oklahoma near the Kansas border from 9 PM tonight to 10 AM
Wednesday.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential...High Wind Potential.
EXTENDED DISCUSSION...
Unsettled weather will prevail through the period with several
rounds of showers and thunderstorms expected. The greatest
coverage of storms will likely be Thursday into Thursday evening
as a cold front moves through the area and stalls near the Red
River. There is an elevated risk of severe weather during this
time frame.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Apr 30, 8:58 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
958 PM CDT Tue Apr 30 2024
OKZ056-061-010330-
Rogers OK-Nowata OK-
958 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS AND NOWATA
COUNTIES THROUGH 1030 PM CDT...
At 957 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Bartlesville to 3 miles
southeast of Delaware to 10 miles east of Lenapah. Movement was
south and east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Nowata... Delaware...
Lenapah... New Alluwe...
Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9541 3694 9541 3694 9543 3660 9543
3660 9542 3657 9542 3655 9556 3655 9581
3687 9581 3692 9573 3700 9552
TIME...MOT...LOC 0257Z 351DEG 11KT 3673 9581 3674 9560 3683 9544
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 30, 9:16 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1016 PM CDT Tue Apr 30 2024
OKZ054>056-060-061-010400-
Tulsa OK-Osage OK-Rogers OK-Nowata OK-Washington OK-
1016 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS...EAST
CENTRAL OSAGE...SOUTHERN WASHINGTON...SOUTHWESTERN NOWATA AND
NORTHEASTERN TULSA COUNTIES THROUGH 1100 PM CDT...
At 1016 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Watova to 6 miles southwest of
Pawhuska. Movement was southeast at 30 mph.
HAZARD...Wind gusts 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Bartlesville... Pawhuska...
Skiatook... Collinsville...
Hominy... Barnsdall...
Oologah... Ramona...
Wynona... Ochelata...
Avant... Talala...
Vera... Tallant...
Pershing... Nelagoney...
Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3635 9559 3636 9643 3670 9638 3671 9581
TIME...MOT...LOC 0316Z 318DEG 25KT 3663 9577 3663 9643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 30, 9:17 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1017 PM CDT Tue Apr 30 2024
OKZ058-010415-
Ottawa OK-
1017 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA COUNTY THROUGH 1115 PM
CDT...
At 1017 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Chetopa to 2 miles northwest
of Bluejacket to 2 miles north of White Oak. Movement was east at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Fairland...
Afton... Quapaw...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Twin Bridges State Park...
This includes Interstate 44 between mile markers 294 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3667 9462 3670 9499 3684 9499 3686 9500
3695 9499 3697 9504 3698 9503 3699 9504
3700 9500 3700 9462
TIME...MOT...LOC 0317Z 260DEG 37KT 3701 9506 3683 9510 3665 9527
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Apr 30, 9:22 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1022 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Hail Burbank 36.70N 96.72W
04/30/2024 E0.88 Inch Osage OK Public
&&Special weather statement, Apr 30, 11:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1203 AM CDT Wed May 1 2024
OKZ054-059-060-064-010545-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1203 AM CDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OSAGE...NORTH
CENTRAL CREEK...SOUTHERN PAWNEE AND NORTHWESTERN TULSA COUNTIES
THROUGH 1245 AM CDT...
At 1202 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Maramec to 3 miles south of
Keystone State Park. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Skiatook... Hominy...
Cleveland... Mannford...
Sperry... Jennings...
Westport... Osage...
Hallett... Blackburn...
Terlton... Maramec...
Skedee... Keystone State Park...
Walnut Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3656 9649 3643 9600 3642 9600 3643 9596
3639 9583 3604 9625 3622 9682 3625 9682
3625 9688
TIME...MOT...LOC 0502Z 249DEG 30KT 3624 9674 3609 9626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 30, 11:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1229 AM CDT Wed May 1 2024
OKZ054-059>061-064-067-010630-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Creek OK-Wagoner OK-
1229 AM CDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...NORTHWESTERN WAGONER...
SOUTHEASTERN PAWNEE AND TULSA COUNTIES THROUGH 130 AM CDT...
At 1228 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles east of Skedee to 2 miles southeast of
Bixby. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Coweta... Skiatook...
Catoosa... Verdigris...
Hominy... Cleveland...
Mannford... Inola...
Kiefer... Sperry...
Wynona... Westport...
This includes Interstate 44 between mile markers 208 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3659 9631 3611 9544 3607 9544 3607 9536
3586 9592 3586 9595 3637 9676
TIME...MOT...LOC 0528Z 251DEG 25KT 3637 9666 3593 9587
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHFlood, Ottawa
- When
- May 1, 12:00 AM CST to May 4, 6:00 AM CST
- Where
- Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.810, -94.880
The Neosho River near Commerce rose above its flood stage of 15 feet at 5:30 pm CDT on April 28th. The river crested at 20.16 feet at 11:00 pm CDT on May 2nd, resulting in moderate flooding. Riverview Park in Miami was flooded, and considerable agricultural flooding occurred. Portions of Highway 125 were flooded and closed. The river fell below flood stage at 7:00 am CDT on May 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175769.